Benzodiazepines, or “benzos,” are prescription medications used to treat anxiety, panic attacks, muscle spasms, alcohol withdrawal, and seizures 1,2. Benzos were once prescribed for the short-term management of insomnia, but they are rarely used for this medical purpose anymore. Examples of these sedatives include Xanax, Valium, and Klonopin. These medications fall under the category of central nervous system (CNS) depressants because they slow activity in the brain by increasing the inhibitory effects of the neurotransmitter gamma-aminobutyric acid (GABA). This elicits a calming, anxiety-reducing effect in the user 2.
In some cases, benzodiazepines can be harmful, especially when taken without a prescription or used in ways other than prescribed 1. In fact, non-medical use of benzodiazepines is an increasing concern. In 2014, the National Survey on Drug Use and Health (NSDUH) revealed that 8.8% of Americans reported abusing benzodiazepines at some point in their lifetimes 3.The number of emergency department visits in the United States for benzodiazepine misuse and abuse increased 139% between 2004 and 2010 4.
Misusing or abusing benzodiazepines can cause significant harm and may result in a potentially fatal overdose.
Knowing the signs and symptoms of a benzodiazepine overdose will allow you to recognize life-threatening situations and get proper medical help.
Signs and Symptoms
A benzodiazepine overdose can occur when a person takes more than the recommended dose or combines the sedative with another substance, such as alcohol.
The signs and symptoms of a benzodiazepine overdose may differ from person to person and depend on a variety of factors. Some of the signs of an overdose include 5:
- Trouble breathing or inability to breathe.
- Bluish fingernails and lips.
- Confusion and disorientation.
- Extreme dizziness.
- Blurred vision or double vision.
- Uncoordinated muscle movements.
- Profoundly altered mental status.
In rare cases, a person may have serious complications following a benzodiazepine overdose. These may be a result of the associated respiratory distress, lack of oxygenated blood, or physical trauma caused from loss of consciousness and/or period of extended immobility on a hard surface (e.g., the ground), and can include 5:
- Muscle damage.
- Brain damage.
Fatal benzodiazepine overdoses are rare when the substance is being used on its own 6. However, certain factors can put users at higher risk of serious consequences during an overdose.
Various factors increase a user’s chances of a benzo overdose, including:
- Taking large doses of the drug.
- Taking the drug more frequently than prescribed.
- Injecting the drug 5.
- Mixing benzodiazepines with other CNS depressants, such as alcohol, barbiturates, and opioid painkillers 6.
In 2010, there were more than 400,000 recorded emergency room visits due to benzodiazepine misuse in the United States 4.
Some benzodiazepine users develop a tolerance to the drug over time. Tolerance occurs when a person no longer experiences the same effects with the same dose of the drug. In fact, benzodiazepines may be less effective after 4 to 6 months of daily use 6. As a result, a user may take more of the drug in an attempt to achieve the desired effects, thus increasing the risk of overdose. Prescription users may mistakenly assume that it is safe to take larger amounts of the drug without consulting their doctors. This is not the case, and it is important to always use prescription medications as prescribed and discuss any other drugs you are taking with your doctor.
What to Do in an Emergency
If you notice signs or symptoms of a benzodiazepine overdose in another person, call 911 immediately.
Securing medical attention in a timely manner is important to reduce the likelihood of adverse consequences and death.
When calling 911 it is helpful to provide as much information about the person as possible, including 5:
- The person’s age and weight.
- Any signs and symptoms the user is exhibiting or has complained of.
- Name of the drug.
- Time and amount taken.
- Where the person obtained the drug.
Overdose victims will be transported to the hospital, where they may be treated with respiratory support, intravenous fluids, and/or medications to reverse the effects of the overdose 5.
A medication commonly used in an emergency setting is flumazenil 7. This drug is a specific benzodiazepine receptor antagonist and it reverses the sedative effects of benzodiazepines in the event of an overdose 7. Flumazenil can be administered to help an unconscious person regain consciousness or prevent recurrence of unconsciousness or coma 7. Furthermore, it is a reliable diagnostic tool for distinguishing a benzodiazepine overdose from a polydrug overdose or a coma caused by other medical reasons 7. This medication must be used with caution when administered to someone in suspected overdose, and the patient must be closely monitored for adverse effects.
In some cases, overdose victims face prolonged recovery times depending on the extent of the overdose and how quickly they receive treatment.
Specific steps may be taken to reduce the risk of a benzodiazepine overdose. It is extremely important to:
- Follow the prescription specifications, including dose, frequency, and how to take the drug.
- Do not take other people’s medications, which may be prescribed at higher doses.
- Discuss all drugs, over-the-counter medications, and supplements you are taking with your medical provider.
- Avoid use of other drugs and alcohol.
- Inform your medical provider if you experience any side effects or changes to your medication regimen or physical or mental health.
National surveys have found that more than 50% of high school seniors surveyed reported obtaining prescriptions drugs from a friend or family member 1. Consider reducing access to prescription drugs for adolescents and children by taking the following steps:
- Keep all prescription medications in a locked cabinet.
- Properly dispose of expired medications at U.S. Drug Enforcement Administration (DEA) collection sites.
- Discuss risks of prescription drug use with teens and children.
If you or someone you know is struggling with addiction to benzodiazepines, consider seeking treatment. The National Institute on Drug Abuse (NIDA) recommends the following for addiction to prescription drugs like benzodiazepines 1:
- Medically supervised detoxification. This can be beneficial for users dependent on benzodiazepines because of the risks associated with withdrawal. A user who abruptly stops taking the drugs can experience anxiety, insomnia, and seizures 6. Detox programs are staffed with medical professionals who monitor and treat withdrawal symptoms and minimize the likelihood of adverse complications.
- Inpatient treatment. This is an intensive form of treatment where a person resides at the recovery facility and participates in therapy and counseling sessions for a portion of the day. Inpatient treatment may help benzodiazepine users who are severely dependent or have a high risk of relapse to obtain and maintain sobriety. Inpatient treatment provides the user with a supportive and structured environment that seeks to minimize triggers to use benzodiazepines.
- Outpatient therapy. This is a less intensive form of treatment and can range from one hour a week to several days a week. Some users choose to transition to outpatient treatment after completing an inpatient stay. It is a viable alternative to inpatient treatment for those who have home, work, or school obligations to fulfill.
- Cognitive behavioral therapy (CBT). This is a treatment approach that may be used in both inpatient and outpatient treatment programs. In CBT, clients also learn the relationship between their thoughts, feelings, and behaviors and how this may have contributed to and now perpetuates their substance abuse issues. CBT focuses on changing negative thought patterns and behaviors and increasing healthy coping skills.
In many cases, benzodiazepine users may abuse several drugs at one time. It is vital that all addictions be treated at the same time to reduce the risk of relapse. If you are unsure whether you or someone else is in need of treatment, consider requesting an assessment from a medical or mental health provider who can recommend an appropriate course of action.
Benzodiazepine users may also face certain mental health issues that need to be addressed during substance abuse recovery. If you’re struggling with a mental health condition, look for a dual diagnosis facility that can simultaneously address both the benzodiazepine addiction and any psychiatric issues.
Benzodiazepine overdose is an increasing concern as the number of non-medical prescription drug users increases. Taking action to prevent the likelihood of an overdose, only using prescription drugs for medical purposes, and seeking treatment when necessary can minimize the risks associated with benzodiazepines.